Kentucky, 2009

Heavy Snow in Kentucky, February 28, 2009

February 28, 2009 · NWS PAH · 1 event in 1 county or zone

A compact but intense upper level low moved southeast from the central Plains to the Lower Mississippi Valley. This system produced a swath of heavy snowfall across the extreme southwest corner of Kentucky, around Fulton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A compact but intense upper level low moved southeast from the central Plains to the Lower Mississippi Valley. This system produced a swath of heavy snowfall across the extreme southwest corner of Kentucky, around Fulton County. Snowfall was about 4 inches, which fell in just six hours. Numerous accidents occurred on slick and snow-covered roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 12:38 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 28, 12:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CST SAT FEB 28 2009

.UPDATE...
REVISED FOR 18Z AVIATION.

&&

.DISCUSSION...
THE GFS/ECMWF/SREF ALL SUPPORT 4 INCHES PLUS OF SNOW OVER THE
OZARKS IN SEMO...WITH LIQUID QPF SUGGESTING HIGHER AMOUNTS
POSSIBLE. FURTHER CONFIRMATION WAS RECEIVED WITH HPC PAINTING OF
BROAD SWATH OF 4 OVER THIS AREA...SO WE WASTED LITTLE TIME IN
UPDATING TO WARNING. FURTHER EAST THE ADVISORY SHOULD HOLD WITH
OUR EASTWARD EXPANSION ACROSS THE SRN PENNYRILE...WITH MAINLY
1-2 TOTALS OF SNOW/ICE...PERHAPS SOME 3-4 TOTALS CLOSER TO THE
WARNING AREA MAINLY IN FAR SEMO. IT APPEARS COLLABORATIVE
AGREEMENT IS LINING UP TOO WITH LMK/OHX BOTH HINTING AT SIMILAR
ADVISORIES ACROSS THEIR ADJACENT COUNTIES.

THERE IS SOME CONCERN GIVEN THE GFS HINT OF MAYBE CUTTING DOWN ON
THE MAX QPF AREAS BY BISECTING THEM...BUT EVEN SO THERE SHOULD BE A
DUSTING OF SNOW/ICE AND WITH TEMPS GOING BELOW 32F LATER IN THE
DAY...THAT SHOULD WARRANT THE ADVISORY FOR A MINOR TRAVEL HAZARD.

BEYOND THE NEAR TERM LITTLE CHANGE NOTED ON THE MODELS OR MADE ON
THE INHERITED FORECAST...EXCEPT FOR TWEAKING TEMPS DOWN A LITTLE
IN THE SNOW COVER IN THE OZARKS AND THEIR ASSOCIATED FOOTHILLS.
MOS SEEMS TOO HIGH TO START WITH SO WE ARE A SHAVE BELOW...NOT AS
MUCH AS PREVIOUSLY BUT STILL JUST A TAD BELOW.

&&

.AVIATION...
A MIX OF PRECIPITATION WILL CONTINUE ACROSS THE FORECAST AREA THIS
AFTERNOON. A MIX OF RAIN AND SLEET IS POSSIBLE OVER WESTERN
KENTUCKY...WITH A TRANSITION TO SNOW AS THE AFTERNOON PROGRESSES.
OCCASIONAL SNOW WILL BE POSSIBLE ELSEWHERE...WITH THE HEAVIEST SNOW
OVER SOUTHEAST MISSOURI. FOR THE TAF SITES...MVFR CEILINGS AND
VISIBILITIES WILL PREVAIL AT KCGI AND KPAH...POSSIBLY REDUCED TO IFR
IN HEAVIER SNOW BURSTS LATE THIS AFTERNOON AND EARLY THIS EVENING.
THE SNOW WILL BE LIGHTER AT KEVV AND KOWB...WITH VFR VISIBILITIES
AND MVFR CEILINGS. A MARKED IMPROVEMENT IN CONDITIONS WILL OCCUR
THIS EVENING AS THE LOW PRESSURE AREA BEGINS TO PUSH SOUTH OF THE
AREA. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES AFTER 04-05Z.
NORTH WINDS WILL AVERAGE 10 TO 15 KNOTS THROUGH THE PERIOD...WITH
GUSTS OF 20 TO 25 KNOTS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MUHLENBERG-TODD-TRIGG.

MO...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR
     BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-PERRY MO-
     SCOTT-STODDARD.

     WINTER STORM WARNING UNTIL 10 PM CST THIS EVENING FOR
     BUTLER-CARTER-RIPLEY-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR
     ALEXANDER-HARDIN-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL.

IN...NONE.
&&
Hazardous weather outlook, Feb 28, 3:57 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CST SAT FEB 28 2009

ILZ075>078-080>083-085>087-INZ081-082-085>088-KYZ014-015-018>020-
011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
357 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL PRODUCE ONLY MINOR ACCUMULATIONS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ084-088>094-KYZ001>013-016-017-021-022-MOZ076-086-087-110>112-
114-011100-
JACKSON-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-
CHRISTIAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM TO 10 PM TODAY.
ANYWHERE FROM 1 TO 3 INCHES OF SNOW AND ICE IS EXPECTED TO PRODUCE
A MINOR TRAVEL HAZARD. REFER TO THE WINTER WEATHER ADVISORY FOR
MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MOZ100-107>109-011100-
WAYNE MO-CARTER-RIPLEY-BUTLER-
357 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

3 TO 4 INCHES OF SNOW IS FORECAST TODAY...SO A WINTER STORM
WARNING IS IN EFFECT FROM 6 AM TO 10 PM. REFER TO THE WARNING FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fulton

When
February 28, 1:00 PM CST to 9:00 PM CST
Where
Fulton forecast zone
Reported by
Unknown
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153712.